Illinois, 2010

Excessive Heat in Illinois, August 9 to 15, 2010

August 9 to 15, 2010 · NWS PAH · 19 events in 19 counties and zones

A strong and very persistent high in the upper levels of the atmosphere was responsible for seven consecutive days of heat indices at or above 105 degrees. The high was centered over the Lower Ohio Valley for the first few days of the heat wave, then it shifted slightly southward and weakened.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong and very persistent high in the upper levels of the atmosphere was responsible for seven consecutive days of heat indices at or above 105 degrees. The high was centered over the Lower Ohio Valley for the first few days of the heat wave, then it shifted slightly southward and weakened. The summer as a whole was among the hottest on record. The heat index peaked mainly between 105 and 111 degrees at the Marion and Carbondale airport sites during each afternoon of the event. Similar values were observed elsewhere. Heat indices during the early morning hours were mostly in the mid to upper 80's. Hospitals reported that cases of heat exhaustion were quite low. Seven heat-related illnesses were treated at a Mount Vernon hospital. Only a few cases were reported in the Harrisburg area. Heat illness information was not available from other hospitals.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 2:00 AM CST, 8 hours earlier.

Area forecast discussion, Aug 9, 2:00 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT MON AUG 9 2010

.DISCUSSION...
NO CHANGE TO THE HEAT ADVISORY HEADLINE. IN FACT NOT MANY CHANGES TO
THE FORECAST. SIGNS OF WHAT MAY BE A SOMEWHAT UNSETTLED NEXT THREE
DAYS DESPITE THE UPPER RIDGE...ARE SMALL CONVECTION SEEN EARLY THIS
MORNING NEAR THE MISSOURI BOOTHEEL...AND PERSISTENT CLOUD
DEVELOPMENT ACROSS SOUTHERN SECTIONS OF THE AREA. MODELS CONTINUE
TO SHOW A WEAK LOW TROP THERMAL TROF ACROSS THE AREA OVER THE NEXT
FEW DAYS...WITH DECENT LOW LEVEL MOISTURE...AND INSTABILITY. AS
PREVIOUS SHIFT HAD...BEST CHANCE TODAY FOR CONVECTION APPEARS TO
BE OVER THE SRN 1/3 OF THE AREA...WITH CHANCES OF ISOLD TO SCT
CONVECTION SPREADING ACROSS THE REMAINDER OF THE AREA TUESDAY
THROUGH WEDNESDAY...LINGERING EVEN INTO THURSDAY. MODEL FORECAST
BUFR SOUNDINGS ARE SHOWING CONVECTIVE TEMPS A DEGREE OR TWO BELOW
OUR FORECAST MAX TEMPS...AND SUBSTANTIAL DAYTIME INSTABILITY. THIS
SIGNAL HAS BEEN PERSISTENT NOW. SO WITH THE PROSPECT ADDED
CLOUDS...SMALL CONVECTIVE CHANCES...AND TODAY...DEBRIS COMING
SOUTH FROM LARGE COMPLEX OVER THE UPPER MIDWEST...WILL MAINTAIN
HEADLINE AS A HEAT ADVISORY. DESPITE FORECAST HEAT INDICES...WHICH
HOPEFULLY ARE WORST CASE SCENARIO...THE OTHER FACTORS LISTED ABOVE
PRECLUDE US FROM MAKING ANY CHANGES/UPGRADES. NEVER THE LESS...THE
INCREASED HUMIDITY AND HOT TEMPERATURES OUTSIDE OF POTENTIAL
CONVECTION DURING THE DAY...WILL MAKE FOR UNCOMFORTABLE OUTDOOR
CONDITIONS THIS WEEK. ALSO...AS THE PREVIOUS SHIFT MENTIONED...THE
PROSPECT OF CONVECTION PRODUCING ISOLATED STRONG DOWN DRAFT WINDS
EXISTS DUE TO STRONG INSTABILITY...DRY AIR ALOFT AND WEAK STEERING
WINDS NEXT FEW DAYS.

FRIDAY INTO SATURDAY...THE UPPER AND LOW LEVEL FLOW REMAIN RATHER
MUNDANE...WITH A WEAKNESS SEEN AT H5 BETWEEN RIDGES TO OUR WEST
AND SOUTHEAST. THE CHANCE FOR CONVECTION FRIDAY INTO SATURDAY
SEEMS FAIRLY LOW. THE ECMWF AND GFS ARE COMING INTO BETTER
AGREEMENT THAT A DECENT FRONT WILL MOVE THROUGH EITHER SATURDAY
NIGHT OR SUNDAY...ACCOMPANIED BY A CHANCE OF CONVECTION...AND
FOLLOWED BY LOWER TEMPERATURES AND DEW POINTS.

&&

.AVIATION...
VFR CONDITIONS THROUGH THE TAF PERIOD...EXCEPT FOR POSSIBLY SOME
MVFR OR EVEN IFR FOG IN ISOLD AREAS. THERE WILL BE GENERALLY SRLY
WINDS LESS THAN 10 KTS MONDAY...NEAR CALM OVNGT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THURSDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THURSDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THURSDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY FROM NOON TODAY TO 8 PM CDT THURSDAY FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 9, 2:45 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT MON AUG 9 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
345 AM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAT ADVISORY TODAY AND TONIGHT. SEE THE ADVISORY FOR DETAILS.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY MAINLY SOUTH OF A
LINE FROM PERRYVILLE MISSOURI TO HOPKINSVILLE KENTUCKY. ISOLATED
STRONG WIND GUSTS AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY ADVISORY CONTINUES TUESDAY THROUGH THURSDAY. SEE THE ADVISORY
FOR DETAILS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AREA WIDE
TUESDAY THROUGH THURSDAY. SOME OF THE STORMS MAY PRODUCE ISOLATED
STRONG WIND GUSTS AND HEAVY DOWNPOURS.

THE NEXT GOOD CHANCE OF STORMS WILL BE WITH A COLD FRONT FORECAST
TO MOVE ACROSS THE REGION EITHER SATURDAY NIGHT OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat. Local standard time, as filed.

Excessive Heat, Alexander

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Edwards

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Gallatin

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Jefferson forecast zone
Injuries
7 direct, 0 indirect
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Massac

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Saline forecast zone
Injuries
3 direct, 0 indirect
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, Wabash

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Excessive Heat, White

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
August 9, 10:00 AM CST to August 15, 8:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251625, 251626, 251627, 251628, 251630, 251632, 251633, 251634, 251635, 251636, 251637, 251638, 251639, 251640, 251641, 251642, 251643, 251644, 251645.